Bisphosphonate-associated femoral fracture: Implications for management in patients with malignancies

N. Napoli, D. Novack, R. Armamento-Villareal

Research output: Contribution to journalArticle

Abstract

Reports of femoral shaft fractures in patients on long-term bisphosphonates (BPs) have raised important concerns on the safety for this class of drugs. Patients with malignancies are potentially at a higher risk for this complication considering the dose and the duration of treatment with BPs. In this report we describe the case of 56-year-old woman with multiple myeloma who developed a non-traumatic left femoral shaft fracture after treatment with high dose BPs for 6 years, following a bone marrow transplant. Intramedullary rod fixation of the fractured femur resulted in "splitting" of the fractured bone followed by poor healing and nonunion of the fractured bone. This case illustrates a potential problem in the management of patients with femoral shaft fractures from prolonged BPs, most especially those who are on high doses for malignant conditions. However, considering the number of patients who benefit from BPs, this complication should not discourage clinicians from using these agents in patients where treatment is indicated.

Original languageEnglish
Pages (from-to)705-708
Number of pages4
JournalOsteoporosis International
Volume21
Issue number4
DOIs
Publication statusPublished - Apr 2010

Keywords

  • Bisphosphonates
  • Femoral fractures
  • Malignancies

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism

Fingerprint Dive into the research topics of 'Bisphosphonate-associated femoral fracture: Implications for management in patients with malignancies'. Together they form a unique fingerprint.

  • Cite this